Strong Wind, Ellis
- When
- March 6, 9:44 AM CST
- Where
- Ellis forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
Recorded at the Hays airport.
Another cold front moved through the area bringing strong northwest winds.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Another cold front moved through the area bringing strong northwest winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 6, 5:40 AM CST, 4 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 540 AM CST Tue Mar 6 2018 ...Updated Aviation... .SHORT TERM...(Today and tonight) Issued at 343 AM CST Tue Mar 6 2018 Today will be windy. Windier than yesterday. And, with low relative humidities, fire weather will continue to be of major concern today. An upper level closed low will move southeast today from Iowa into Missouri/Illinois. A vort max wrapping around behind this low will sweep through Southwest Kansas through morning and midday. Already, locations at the leading edge of this energy has gusted into the 50-60 mph range in southern Nebraska. This should increase winds sooner than anticipated toward northern Kansas. Therefore, moved the High Wind Warning up to start at 7am to cover our northern counties. Soundings continue to show increased downward momentum of winds aloft, and expect strong 700 mb winds to mix to the surface again today. This will cause surface wind to flow from the northwest at 35-45 mph, with gusts to 60 mph, with the highest winds late this morning and early afternoon. Fire weather will continue to be a major concern thanks to the wind, and to relative humidity dropping this afternoon despite a cooler airmass. Yesterday blowing dust was visible on satellite, and with higher wind today, I suspect blowing dust may become an issue, reducing visibilities at times. This evening, the aforementioned upper low will move west. This will allow the surface pressure gradient to decrease and for high pressure to move in. Wind will finally become less than 10 mph tonight. After today, the rest of the forecast should be quiet. LONG TERM...(Wednesday through Monday) Issued at 343 AM CST Tue Mar 6 2018 Wednesday, northwest upper level flow and surface high pressure set in. Wind should be less than 10 mph all day, with highs in the 50s. Warm air advection sets in Thursday and Friday, warming up the end of the week. Highs on Friday right now look to reach the 70s throughout the region. A shortwave and attendant cold front moves through Southwest Kansas on Saturday. There is model variance on how far west moisture return reaches, allowing for a very low-end chance of rain. Have kept the given pops since it's still many days away. Regardless of the cold front, temperatures this weekend are mild. .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 502 AM CST Tue Mar 6 2018 VFR conditions for the TAF period. Wind will continue to be the primary aviation concern today, and unfortunately, wind will be stronger on Tuesday than on Monday. A 45-55 knot wind at 850 mb is causing LLWS wind shear issues overnight through dawn as the jet pushes south, affecting all terminals except KLBL. Wind has already began to increase at KHAYS this morning at 25 knots with gusts to 30. Wind will increase, especially after sunrise when deep mixing begins in concert with an increasing surface pressure gradient. Expect wind to become from the northwest at 20-30 knots early this morning, gradually increasing to 30-40 knots between 15-17Z. Gusts to 50-60 knots will be possible in the late morning and afternoon. We'll get a welcomed break from the wind as it becomes less than 12 knots after dark. && .FIRE WEATHER... Issued at 350 AM CST Tue Mar 6 2018 Wind will be stronger today than yesterday. A Red Flag Warning is in effect today. NW winds will average 30-40 mph, with gusts near 60 mph. Highest winds expected late morning through midday Tuesday. Even though temperatures will cooler than yesterday, air will remain dry enough (min RH 10-15%) to support continued critical fire danger. Much lighter winds will return tonight through Wednesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 20 55 23 / 0 0 0 0 GCK 50 18 55 21 / 0 0 0 0 EHA 53 19 56 26 / 0 0 0 0 LBL 54 19 56 25 / 0 0 0 0 HYS 47 20 51 20 / 0 0 0 0 P28 54 23 54 25 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 PM CST /5 PM MST/ this evening for KSZ030-031-043>046-061>066-076>081-087>090. Red Flag Warning from 9 AM CST /8 AM MST/ this morning to 6 PM CST /5 PM MST/ this evening for KSZ030-031-043>046-061>066- 074>081-084>090. && SHORT TERM...Reynolds LONG TERM...Reynolds AVIATION...Reynolds FIRE WEATHER...Reynolds
Hazardous Weather Outlook National Weather Service Dodge City KS 424 AM CST Tue Mar 6 2018 KSZ030-031-043>046-061>066-074>081-084>090-071030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 424 AM CST Tue Mar 6 2018 /324 AM MST Tue Mar 6 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A Red Flag Warning is in effect for today. Wind will be stronger today than yesterday. NW winds will average 30-40 mph with gusts near 60 mph through the late morning to midday Tuesday. Even though temperatures will be cooler than yesterday, air will remain dry enough (min RH 10-15%) to support continued critical fire danger.See (TOPRFWDDC) for details. Much lighter winds will return on Wednesday. Due to these strong winds, an High Wind warning is also in effect Tuesday. See TOPNPWDDC for details. Day 1 Hazards ------------- * Non-thunderstorm wind: Significant risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- We should see a break in hazards through at least Friday. Saturday a cold front moves through the region bringing stronger winds and a dry airmass, though at this time fire risk looks limited across Southwest Kansas. Days 2-7 Hazards ---------------- * Wednesday No hazards. * Thursday No hazards. * Friday No hazards. * Saturday - Fire weather: Elevated risk * Sunday No hazards. * Monday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
The national radar mosaic for the moment the first event began.
12 high wind, 1 strong wind. Local standard time, as filed.
Recorded at the Hays airport.
Recorded at the Pratt airport.
Recorded at the Hays airport.
Recorded at the Medicine Lodge airport.
Recorded on the backup wind equipment.
Recorded at the Garden City airport.
Observed in Sanford.
Recorded at the Medicine Lodge airport.
Recorded at the Dodge City airport.
Recorded at the Medicine Lodge airport.
Recorded at the Garden City airport.
Recorded at the Garden City airport.
Large tree uprooted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747945, 747948, 747951, 747949, 747947, 747952, 747961, 747953, 747954, 747956, 747957, 747958, 747960.